[Show abstract][Hide abstract] ABSTRACT: Potentially inappropriate medications and prescription omissions (PO) are highly prevalent in older patients with mental comorbidities.
To evaluate the effect of interdisciplinary geriatric and psychiatric care on the appropriateness of prescribing.
Prospective and interventional study.
Medical-psychiatric unit in an academic geriatric department.
Participants were 150 consecutive acutely ill patients aged on average 80.0 ± 8.1 years suffering from mental comorbidities and hospitalized for any acute somatic condition.
From admission to discharge, daily collaboration provided by senior geriatrician and psychiatrist working in a usual geriatric interdisciplinary care team.
Potentially inappropriate medications and PO were detected and recorded by a trained independent investigator using STOPP/START criteria at admission and discharge.
Compared with admission, the intervention reduced the total number of medications prescribed at discharge from 1347 to 790 (P < .0001) and incidence rates for potentially inappropriate medications and PO reduced from 77% to 19% (P < .0001) and from 65% to 11% (P < .0001), respectively. Independent predictive factors for PIP at discharge were being a faller (odds ratio [OR] 1.85; 95% confidence interval [CI] 1.43-2.09) and for PO, the increased number of medications (OR 1.54; 95% CI 1.13-1.89) and a Charlson comorbidity index greater than 2 (OR 1.85; 95% CI 1.38 - 2.13). Dementia and/or presence of psychiatric comorbidities were predictive factors for both potentially inappropriate medications and PO at discharge.
These findings hold substantial promise for the prevention of IP and OP in such a comorbid and polymedicated population. Further evaluations are, however, still needed to determine if such an intervention reduces potentially inappropriate prescribing medication-related outcomes, such as incidence of adverse drug events, rehospitalization, or mortality.
Journal of the American Medical Directors Association 05/2011; 13(4):406.e1-7. DOI:10.1016/j.jamda.2011.03.008 · 4.94 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: the study aimed to determine the prevalence of and risk factors for inappropriate prescribing (IP) and prescribing omission (PO) in elderly with mental co-morbidities.
One hundred fifty consecutive inpatients with mental co-morbidities hospitalised for acute medical illness (mean age 80 +/- 9, 70% of women) were considered for the study.
IP and PO were prospectively identified according to STOPP/START criteria at hospital admission.
over 95% were taking >or=1 medication (median = 7) which amounted to 1,137 prescriptions. The prevalence of IP was 77% and PO was 65%. The most frequent encountered IP concerned drugs adversely affecting fallers (25%) and antiaggregants therapy without atherosclerosis (14%). PO concerned antidepressants with moderate/severe depression (20%) and calcium-vitamin D supplementation (18%). Independent predictors for IP were increased number of concomitant drugs (odds ratio [OR] 1.54, 95% confidence interval [CI] 1.13-1.89), being cognitively impaired (OR 1.83, 95% CI 1.55-2.24), and having fallen in the preceding 3 months (OR 2.03, 95% CI 1.52-2.61) or hospitalised in the preceding year (OR 1.09, 95% CI 1.02-1.23). Concerning PO, psychiatric disorder (OR 1.64, 95% CI 1.42-2.01) and increase level of co-morbidities (OR 1.79, 95% CI 1.48-1.99) were identified. Living in an institutional setting was a predictive maker for both IP (OR 1.45, 95% CI 1.27-1.74) and PO (OR 1.67, 95% CI 1.32-1.91).
IP and PO were highly prevalent raising the need of a greater health literacy concerning geriatric conditions in non-geriatrician practitioners who care elderly as well as in the community, in hospital and institutional settings for improving quality and safety in prescribing medication.
Age and Ageing 04/2010; 39(3):373-81. DOI:10.1093/ageing/afq031 · 3.64 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: STOPP-START is a screening tool for detecting inappropriate prescriptions in older people. Recently validated in its English-language version, it is a reliable and easy-to-use tool, allowing assessment of prescription drugs often described as inappropriate (STOPP) or unnecessarily underused (START) in this population. An adaptation of the tool into French language is presented here.
A translation-back translation method, with validation of the obtained version by French-speaking experts from Belgium, Canada, France and Switzerland, has been used. An inter-rater reliability analysis completed the validation process. Fifty data sets of patients hospitalized in an academic geriatrics department (mean age +/- standard deviation: 77.6 +/- 7.9 years; 70% were women) were analyzed independently by one geriatrician and one general practitioner.
The adaptation in French considers the 87 STOPP-START criteria of the original version. They are all organized according to physiological systems. The 50 data sets involved 418 prescribed medications (median 8; inter-quartile range 5-12). The proportions of positive and negative inter-observer agreements were 99% and 95% respectively for STOPP, and 99% and 88% for START; Cohen's kappa-coefficients were 0.95 for STOPP and 0.92 for START. These results indicated an excellent inter-rater agreement.
Therefore, this French language version of STOPP-START is as reliable as the original English language version of the tool. For STOPP-START to have tangible clinical benefit to patients, a randomized controlled trial must be undertaken to demonstrate efficacy in the prevention of adverse clinical events connected with inappropriate prescriptions.
Canadian journal of public health. Revue canadienne de santé publique 11/2009; 100(6):426-31. · 1.02 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: Initiate antiviral treatment as soon as possible; rapid resolution of acute pain and reduction in the development of postherpetic neuralgia (PHN) are most likely when therapy is started within 72 hours of the outbreak. Discuss herpes zoster (HZ) vaccination with healthy patients 60 years of age and older during their first office visit; the vaccine markedly reduces the incidence of HZ and PHN. Do not prescribe tricyclic antidepressants or corticosteroids in the acute phase of HZ.
The Journal of family practice 10/2009; 58(10):531-4. · 0.89 Impact Factor
[Show abstract][Hide abstract] ABSTRACT: Due to the stimulation of central and peripheral 5-hydroxytryptamine receptors, the serotonin syndrome is a potentially lethal situation. The large variety of its clinical manifestations leads to a difficult diagnosis. We describe the case of a serotonin syndrome induced by the combined escitalopram and cyclosporine administration. An 84-year-old woman was hospitalized with a history of delirium associated with hyperthermia. The diagnosis of serotonin syndrome was suspected with the combination of the clinical features: the absence of infection, the selective serotonin reuptake inhibitor administration, and the absence of other metabolic and cerebral aetiology. After the discontinuation of escitalopram, the patient's condition improved rapidly. This report is a reminder of the clinical and pharmacological features of the serotonin syndrome from a recent literature review.
La Revue de Médecine Interne 08/2008; 29(7):583-6. DOI:10.1016/j.revmed.2007.12.003 · 1.07 Impact Factor